MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-500-35
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/08/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that it was difficult to open the distal segment of the pipeline, and it appeared burrs.The pipeline was not positioned in a bend, more than 50% had been deployed, re-sheathing was performed more than twice, and no additional steps were done to try and open the pipeline.A replacement product was used to complete the procedure.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.Post-procedure angiography showed slowed blood flow.The patient was undergoing surgery for treatment of a series connection, unruptured aneurysm of the right internal carotid artery.It was noted the patient's vessel tortuosity was severe.Dual antiplatelet therapy (dapt) was administered and the platelet reactivity units (pru) level was reported as up to standard.
 
Additional Manufacturer Narrative
Product analysis findings: the pipeline flex embolization device was returned within the catheter.The pipeline flex embolization device was then removed from within the catheter.No bends or kinks were found with the pipeline flex pushwire.The distal hypotube with the ptfe shrink tubing were found to be intact.The proximal bumper, re-sheathing pad and re-sheathing marker were found intact.The dps restraints/sleeves appear to be in good condition.The tip coil was found intact.The pipeline flex proximal and distal braid ends were found collapsed and frayed.Based on the device analysis and reported information, the customer¿s report of ¿failure/incomplete open distal¿ was confirmed as the pipeline flex proximal and distal ends of braid were found to be collapsed.The customer reported re-sheathing the device more than twice.Possible causes could be vessel tortuosity or re-sheathing the device more than the recommended two times.H6.Coding updated.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10667572
Report Number2029214-2020-01021
Device Sequence Number3316789
Product Code OUT
UDI-Device Identifier00847536016903
UDI-Public00847536016903
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/30/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/02/2023
Device Model NumberPED-500-35
Device Catalogue NumberPED-500-35
Device Lot NumberB033637
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/26/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/08/2020
Supplement Date Received by Manufacturer12/17/2020
Initial Report FDA Received Date10/12/2020
Supplement Report FDA Received Date12/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age60 YR